Journal o f Photochemistry and Photobiology, B: Biology, 5 (1990) 267 - 271
U V A hazards in skin associated with the use o f tanning equipment
J. L M. HAWK
Photobiology Unit, Institute o f Dermatology, St. Thomas' Hospital, London SE1 7EH (U.K.)
The recent article by Roza e t al. on UVA hazards in skin  is very pertinent in continuing to point o u t the hazardous nature of UVA exposure, a concept which is still strongly resisted by the manufacturers, operators and users of sunbeds. Further evidence at a clinical level of the adverse effects of sunbeds is that chronic exposure can cause fragility and blistering of the skin  similar to that which occurs with the hepatic porphyrias. In addition, the majority of users develop worrying immunosuppression, there being a diminution in Langerhans cell numbers and in circulating CD3+ (pan T-cell) and CD4+ (helper T-cell) numbers , possibly predisposing to the development of skin cancer. Furthermore, there are many annoying adverse effects in the majority of subjects, only minimal photoprotection against later exposure to UVA or UVB and n o t even good tanning in many subjects . It is possible that some of the immunological changes are caused at least in part by the minute UVB o u t p u t of sunbeds , although probably not all ; however, the other adverse effects of UVA are now so clear, in that UVA induces cancer and photoageing changes in animals on its own , that the uninhibited use of sunbeds should now be even more strongly discouraged.
1 L. Roza, R. A. Baan, J. C. van der Leun and L. Kligman, UVA hazards in skin assoc i a t e d with the use of tanning equipment, Photochem. Photobiol., B: Biol., 3 (1989) 281 - 288. 2 G. M. Murphy, J. Wright, D. S. H. Nicholls, P. H. McKee, A. G. Messenger, J. L. M. Hawk and G. M. Levene, Sunbed-induced pseudoporphyria, Brit. J. Dermatol., 120 (1989) 555 - 562. 3 J. K. Rivers, P. G. Norris, G. M. Murphy, A. C. Chu, G. Midgley, J. Morris, R. W. Morris, A. R. Young and J. L. M. Hawk, UVA sunbeds, tanning, photoprotection acute adverse effects and immunological changes, Brit. J. Dermatol., 120 (1989) 767 - 777. 4 B. A. Gilchrest, N. A. Soter, J. L. M. Hawk, R. M. Barr, A. K. Black, C. N. Hensby, A. I. Mallet, M. W. Greaves and J. A. Parrish, Historical changes associated with ultraviolet A-induced erythema in normal skin, J. Am. Acad. Dermatol., 9 (1983) 213 - 219. 1011-1344/90/$3 50
© Elsevier Sequoia/Printed in The Netherlands